Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Midland/Odessa, TX

April 23, 2019Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 23, 2019, 6:40 PM CDT for Midland County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2019, 6:40 PM CDT (23:40 UTC)
Expired
Apr 23, 2019, 8:45 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

530 
WGUS54 KMAF 232340
FFWMAF
TXC329-240145-
/O.NEW.KMAF.FF.W.0004.190423T2340Z-190424T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
640 PM CDT Tue Apr 23 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northwestern Midland County in western Texas...

* Until 845 PM CDT.

* At 638 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain just south of Midland International Air and Space Port. 
  Flash flooding is expected to begin shortly over the city of 
  Midland.

* Some locations that will experience flooding include...
  Midland, Midland International Air and Space Port, Warfield, Cotton
  Flat, Midland Airpark and Skywest Airport.

LAT...LON 3182 10204 3181 10229 3209 10222 3209 10194

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 6:10 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 23, 6:10 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Tue Apr 23 2019

.UPDATE...

In addition to severe thunderstorm watch 95 valid until 11 pm CDT,
severe thunderstorm watch 96 is also valid until 11 pm CDT /10 pm
MDT/. No changes to public-facing products needed.

&&

.DISCUSSION...

Please see the 24//00Z aviation discussion below.

&&

.AVIATION...

Through 06Z, look for scattered thunderstorms across the Permian
Basin, the Trans Pecos, Davis Mountains, and Big Bend regions of
west Texas. Erratic wind shifts and wind gusts up near 35 knots
and IFR visibilities in thunderstorm cores are likely along with
large hail from the strongest storms. KMAF, KPEQ, and KINK are
likely to see the bulk of the thunderstorm activity this evening.
After 06Z, expect widespread MVFR conditions in TSRA across most
terminals with these conditions to persist through sunrise. A
gradual decrease in rain and thunderstorms will then commence from
west to east.

&&

.PREV DISCUSSION... /issued 250 PM CDT Tue Apr 23 2019/

DISCUSSION...

  *  Severe thunderstorm watch 95 in effect until 1100 pm for the
     eastern Permian Basin and the lower Trans Pecos.
  *  Locally heavy rainfall possible across the eastern Permian
     Basin overnight.
  *  Lingering thunderstorms Wednesday, clearing from west to east
     during the afternoon.
  *  Warmer going into the weekend.
  *  Rain chances increasing early next week?

A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.

Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.

After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  64  50  80 /  80  70  20   0
Carlsbad                       51  71  50  84 /  60  50   0   0
Dryden                         61  74  55  85 /  80  70  10   0
Fort Stockton                  54  65  51  81 /  80  80  10   0
Guadalupe Pass                 48  63  52  77 /  70  60   0   0
Hobbs                          48  66  47  81 /  60  50  10   0
Marfa                          46  63  41  79 /  80  80   0   0
Midland Intl Airport           52  65  51  82 /  80  80  20   0
Odessa                         51  65  51  81 /  80  80  20   0
Wink                           51  67  48  83 /  80  70  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/70/49
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Apr 23 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms tonight across the
entire area. Large hail and damaging winds will be the main threats.
Heavy rain in any storms will also create a localized flash flood
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rain Wednesday will continue a localized flash flood threat
mainly south of I-10.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 23, 5:45 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Tue Apr 23 2019

TXZ051-062-232330-
Midland TX-Martin TX-
545 PM CDT Tue Apr 23 2019

...SPECIAL WEATHER STATEMENT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or near Midland, moving
northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Midland, Midland International Air and Space Port, Cotton Flat and
Midland Airpark.

This includes Interstate 20 between mile markers 129 and 147.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3196 10190 3186 10219 3209 10223 3209 10221
      3217 10221 3220 10195
TIME...MOT...LOC 2244Z 240DEG 49KT 3199 10216

12
Local storm report, Apr 23, 5:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
550 PM CDT TUE APR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             3 SE ACKERLY            32.49N 101.68W
04/23/2019  E0.75 INCH       Howard             TX   TRAINED SPOTTER

&&

JULIE.PHILLIPSON
Special weather statement, Apr 23, 5:52 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Tue Apr 23 2019

TXZ075-279-232330-
Pecos TX-Central Brewster County TX-
552 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES UNTIL 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Marathon, or 38 miles west of Sanderson, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas. A Severe Thunderstorm Watch also remains in
effect until 1100 PM CDT for southwestern Texas.

LAT...LON 3001 10308 3017 10317 3043 10297 3014 10259
      3003 10278
TIME...MOT...LOC 2251Z 245DEG 48KT 3013 10305

12
Special weather statement, Apr 23, 6:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
612 PM CDT Tue Apr 23 2019

TXZ277>279-232345-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
612 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Alpine, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3002 10370 3008 10377 3038 10379 3048 10360
      3035 10339 3013 10342
TIME...MOT...LOC 2311Z 245DEG 49KT 3013 10368

12
Special weather statement, Apr 23, 6:19 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
619 PM CDT Tue Apr 23 2019

TXZ272-273-278-232345-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-
619 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON COUNTY
UNTIL 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Allamoore, or 12 miles northwest of Van Horn, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Van Horn, Plateau and Culberson County Airport.

This includes Interstate 10 between mile markers 136 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3141 10491 3143 10459 3141 10457 3142 10457
      3142 10455 3143 10432 3098 10445 3085 10470
      3099 10491
TIME...MOT...LOC 2318Z 245DEG 49KT 3119 10497

12
Special weather statement, Apr 23, 6:29 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
629 PM CDT Tue Apr 23 2019

TXZ075-240000-
Pecos TX-
629 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Fort Stockton along highway 67, moving northeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3052 10321 3069 10343 3092 10322 3058 10280
TIME...MOT...LOC 2328Z 245DEG 49KT 3065 10329

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:45 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines45 min
Apr 22, 9:51 PM CDTAreal Flood WarningMAFDawson3 hr
Apr 22, 9:54 PM CDTSpecial Weather StatementMAFLoving36 min
Apr 22, 10:33 PM CDTSpecial Weather StatementMAFLoving27 min
Apr 22, 11:22 PM CDTSpecial Weather StatementMAFLoving38 min
Apr 22, 11:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler61 min
Apr 23, 12:59 AM CDTSevere Thunderstorm WarningMAFAndrews61 min
Apr 23, 1:58 AM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Martin62 min
Apr 23, 2:19 AM CDTFlash Flood WarningMAFGaines3 hr
Apr 23, 2:29 AM CDTSpecial Weather StatementMAFGaines31 min
Apr 23, 3:04 AM CDTSpecial Weather StatementMAFBorden26 min
Apr 23, 3:33 AM CDTSpecial Weather StatementMAFBorden27 min
Apr 23, 4:40 AM CDTSpecial Weather StatementMAFLoving35 min
Apr 23, 5:16 AM CDTSpecial Weather StatementMAFWinkler44 min
Apr 23, 6:02 AM CDTSpecial Weather StatementMAFWinkler43 min
Apr 23, 6:05 AM CDTSpecial Weather StatementMAFGaines40 min
Apr 23, 6:42 AM CDTSpecial Weather StatementMAFEctor48 min
Apr 23, 7:20 AM CDTSpecial Weather StatementMAFMartin40 min
Apr 23, 9:12 AM CDTSpecial Weather StatementMAFHoward33 min
Apr 23, 9:21 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell39 min
Apr 23, 10:46 AM CDTSpecial Weather StatementMAFMitchell29 min
Apr 23, 4:38 PM CDTSpecial Weather StatementMAFMartin52 min
Apr 23, 4:45 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland60 min
Apr 23, 5:00 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell60 min
Apr 23, 5:19 PM CDTSevere Thunderstorm WarningMAFCrane, Upton19 min
Apr 23, 5:29 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin49 min
Apr 23, 5:45 PM CDTSpecial Weather StatementMAFMidland45 min
Apr 23, 5:52 PM CDTSpecial Weather StatementMAF38 min
Apr 23, 5:56 PM CDTAreal Flood AdvisoryMAFMidland2 hr
Apr 23, 5:56 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton64 min
Apr 23, 6:00 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
Apr 23, 6:12 PM CDTSpecial Weather StatementMAF33 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningMAFMidland, Upton62 min
Apr 23, 6:19 PM CDTSpecial Weather StatementMAFCulberson26 min
Apr 23, 6:29 PM CDTSpecial Weather StatementMAFPecos31 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningMAFMidland36 min
Apr 23, 6:44 PM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Apr 23, 6:49 PM CDTSpecial Weather StatementMAFBrewster26 min
Apr 23, 6:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos31 min
Apr 23, 6:59 PM CDTSpecial Weather StatementMAFPecos31 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.